Talk

Advanced search

Sertraline - peri menopause

(9 Posts)
Feelingfree Mon 07-Oct-19 18:16:11

I’m 55 and have started to get symptoms. My periods are once very 3-4 months and hot flushes which are not too bad, no sweating.

The main thing is disturbed sleep. I only get 5-6 hours a night. Also, I find myself tearful for no reason sometimes.

I have been single for 3 years following divorce and I get anxious about dating and wondering if I’ll ever meet someone and if i do it will be during the menopause. Quite happy being single by the way and I’ve never been the anxious type.

So went to doctor and she has suggested 50mg a day of Sertraline, she feels I’ve got this far without HRT so this would be a good step to help with sleep and mood.

Now I’m worrying about taking anti depressants and wondering whether to just put up with the symptoms.

Has anyone experience of using sertraline for menopause symptoms? Thanks.

MozzchopsThirty Mon 07-Oct-19 18:19:07

Why are you worried?

Feelingfree Mon 07-Oct-19 18:39:41

It seems the more I read up on it, the more conflicting stories I come across. I worry if I start taking it, I’ll find it hard to stop. I don’t know really, this is one of the problems, getting anxious over everything it seems.

JinglingHellsBells Mon 07-Oct-19 20:16:30

NICE guidelines state very clearly indeed that GPs are not to prescribe SSRIs (ADs) for peri menopause.

The first line treatment is HRT.

Your GP is wrong.*she feels I’ve got this far without HRT so this would be a good step to help with sleep and mood*

No. Your symptoms are due to loss of estrogen. Using SSRIs is not a good step and she ought to know this.

JinglingHellsBells Mon 07-Oct-19 20:19:19

I cannot understand your GP saying 'you have got this far without HRT as if it were heroin or something! Presumably she doesn't approve of it and would rather dish out happy pills instead.

You are still very much in peri menopause. You could - looking at worst case- be having this sleep loss and worse symptoms for 20 years. So why she thinks you have got 'this far' is baffling.

Feelingfree Tue 08-Oct-19 21:52:02

Thanks for replying. I’ve decided not to take AD and will go back to doctors to discuss HRT.

stargazer2030 Fri 11-Oct-19 04:25:41

I’m on ad’s which seem to help with low mood I asked about HRT but GP said it’s more for the treatment of hot flushes which I don’t really get.
Should I go back and discuss with a different GP? I do get lots of other symptoms. Am mid 50’s. I still have occasional light bleeds - every 3 or 4 months.

JinglingHellsBells Fri 11-Oct-19 09:02:37

www.independent.co.uk/news/health/menopause-antidepressants-symptoms-worse-hrt-shortage-a9148951.html

@stargazer2030 @feelingfree You best read the above- in yesterday's paper. HRT is not just for hot flushes- ridiculous comment. Your GP clearly doesn't know.

Feelingfree Fri 11-Oct-19 12:17:52

@JinglingHellsBells thanks for the link, very interesting reading. I’m glad I didn’t go that route.

I have been taking sage tablets for about a month and there has been a reduction in the amount of flushes I have. I’ve also started St. John’s wort, I’m going to see how I feel and go back to the doctor if symptoms get worse. At the moment I’m feeling ok.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »